Belfast Telegraph

PSNI warn 'we could have been dealing with deaths' after teens become unwell after taking 'Salvia drug'

By Claire Williamson

Police have issued a warning after a teenage boy had to be revived and a teenage girl was left abandoned, vomiting and with a racing heart rate after taking a drug called Salvia.

Police said the 14-year-old girl was found by a member of the public in Lurgan.

She was alone and throwing up and the Northern Ireland Ambulance Service told them she had such a "racing heart beat" it was possible she had a fit.

On the same day, police discovered that an off-duty nurse had to revive a teenage boy who had the same symptoms.

The PSNI warned on their Banbridge and Craigavon Facebook pages: "If these teenagers hadn't been found and had choked on their own puke, it would be two deaths we're talking about".

Officers said the drug is a so-called psychoactive substance.

They said: "It's sometimes referred to as herbal ecstasy, and usually comes in dried leaf form. We've been lead to believe however that it is now in liquid form, possibly able to be smoked in an e-cig.

"Whatever has been done to it though, it's not good."

"Parents, make your kids aware of what this stuff does and also of the reality of what dealers do: they care about nothing but profit.

"They will mix their products with anything if they think it will give a bigger hit and keep people coming back. You'd unblock drains with some of the filth they use.

"If you have any information on who is dealing Salvia, talk to us. We want to prevent this happening again, but we need your help with it. Call 101, or alternatively you can speak to Crimestoppers anonymously on 0800 555 111."

What is salvia?

According to drugs service Frank - Salvia divinorum is a Mexican plant, with leaves that contain psychoactive chemicals that produce hallucinations when chewed or when dried and smoked.  Sold on the internet and in ‘headshops’ as ‘herbal ecstasy’, salvia is one of a number of substances marketed as ‘herbal highs’.

Depending on dosage, experiences can vary from the fairly mild to full blown with psychedelic hallucinations.  At higher doses users can experience dramatic time distortion, vivid imagery and scary hallucinations.

Belfast Telegraph Digital

Popular

From Belfast Telegraph